Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX

April 23, 2007Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2007, 7:45 PM CDT for Val Verde County, Texas. It was in force for 60 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2007, 7:45 PM CDT (00:45 UTC)
Expired
Apr 23, 2007, 8:45 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:06 PM CDTHAIL 1.754 S Del Rio, TXFIRE DEPT REPORTED LARGER THAN GOLF BALL
Apr 23, 8:06 PM CDTTORNADO4 S Del Rio, TX
Apr 23, 8:25 PM CDTHAIL 0.88Del Rio, TX
Apr 23, 8:34 PM CDTTORNADODel Rio, TXTOUCHDOWNS NORTH AND SOUTH OF DOWNTOWN DEL RIO
Apr 23, 8:38 PM CDTTSTM WND GST 64Laughlin Afb, TX
Apr 23, 8:40 PM CDTTSTM WND DMGLaughlin Afb, TXTELEPHONE POLE DOWN
Apr 23, 8:40 PM CDTHAIL 0.88Laughlin Afb, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 240045
SVREWX
TXC465-240145-
/O.NEW.KEWX.SV.W.0097.070424T0045Z-070424T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
745 PM CDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF DEL RIO...

* UNTIL 845 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 15 MILES WEST OF DEL RIO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEL RIO BY 820 PM CDT...
  LAUGHLIN AFB BY 835 PM CDT...

THIS IS A DANGEROUS STORM CAPABLE OF QUICKLY PRODUCING A TORNADO. IF 
YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING 
WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2959 10111 2978 10070 2937 10071 2933 10075
      2925 10076 2924 10080 2928 10088 2932 10090
      2937 10101 2947 10108 2948 10115 2952 10119

$$
1 follow-up statement
000 
WWUS54 KEWX 240058
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON APR 23 2007

TXC465-240145-
/O.CON.KEWX.SV.W.0097.000000T0000Z-070424T0145Z/
VAL VERDE TX-
756 PM CDT MON APR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR VAL VERDE COUNTY...

AT 753 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF DEL RIO...MOVING EAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEL RIO BY 815 PM CDT...
  LAUGHLIN AFB BY 835 PM CDT...

THIS STORM COULD PRODUCE A TORNADO NEAR THE RIO GRANDE ON THE SOUTH 
SIDE OF DEL RIO BY 815 PM.

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR 
PART OF SOUTH CENTRAL TEXAS.

LAT...LON 2959 10111 2978 10070 2937 10071 2933 10075
      2925 10076 2924 10080 2928 10088 2932 10090
      2937 10101 2947 10108 2948 10115 2952 10119

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 7:02 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 23, 7:02 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT MON APR 23 2007

.AVIATION...
SHORTWAVE ENHANCED THUNDERSTORMS OVER DRT WILL MAKE FOR A STORMY
ENVIRONMENT NEAR DRT THROUGH 4Z...WITH ACTIVITY LIKELY TO FOCUS
OVER WESTERN AREAS THROUGH THIS EVENING. AN ISOLATED SEVERE
THREAT, ESPECIALLY FOR LARGE HAIL, COULD AFFECT DRT THROUGH
AROUND 2Z. EXPECT WEAKENING OF STORMS LATE IN THE EVENING WITH THE
CAP TAKING HOLD OVERNIGHT. STRONG OVERNIGHT WINDS AND WEAK
CONVERGENCE SHOULD SUPPORT A CONTINUED GOOD CHANCE OF MORNING
LIGHT SHOWERS. THIS MAY EVOLVE INTO LATE MORNING THUNDERSTORMS IF
THE NAM 850 MB WIND FORECAST HOLDS TRUE. FOR NOW WILL KEEP GENERIC
RAIN AS MORE MIXING WOULD FAVOR SHOWERS AND HIGHER CIGS ABOVE 1
KFT AND LESS MIXING WOULD FAVOR DRIZZLE AND LOWER CIGS OF 400-800
FT.

&&

.PREV DISCUSSION... /ISSUED 511 PM CDT MON APR 23 2007/

UPDATE...
A SHORTWAVE TROUGH IS NOW SHOWING UP NICELY ON THE LATEST WV
IMAGERY MOVING ENE ACROSS NORTH CENTRAL MEXICO TOWARD WEST TEXAS
..WITH CONVECTION BREAKING OUT ALONG THE DRYLINE AND OVER THE
MOUNTAINS. EXPECT THIS ACTIVITY TO MOVE EAST ACROSS OUR WESTERN
COUNTIES THIS EVENING. UPDATED FORECAST TO INCREASE 1ST PERIOD
POPS ACROSS THE WESTERN HALF AND ADD A MENTION OF THUNDER.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 305 PM CDT MON APR 23 2007/

.SEVERE WEATHER POSSIBLE LATE TUESDAY AFTERNOON THROUGH EARLY
   WEDNESDAY MORNING...

DISCUSSION...
MOIST GULF INFLOW WILL CONTINUE OVERNIGHT ALLOWING OVERCAST SKIES
TO PREVAIL. ISOLATED SHOWERS MAY DEVELOP OVER NORTHEAST MEXICO LATE
TONIGHT AND MOVE ACROSS THE RIO GRANDE RIVER AFTER MIDNIGHT. THIS
IS IN RESPONSE TO A SHORT WAVE EMBEDDED WITHIN THE SOUTHERN BRANCH
OF THE JET STREAM.

A SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE CWFA BEGINNING
LATE TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY MORNING. THE
MID/UPPER LOW PRESSURE SYSTEM LOCATED OVER NORTHWEST ARIZONA WILL
BE LOCATED OVER THE TEXAS PANHANDLE BY 00Z WED. AN IMPULSE IN
ADVANCE OF THIS SYSTEM WILL LIFT OUT TO THE NORTHEAST ACROSS THE
CWFA TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS UPPER LEVEL
FEATURE IN CONJUNCTION WITH CONVERGENCE ALONG THE DRYLINE/PACIFIC
COLD FRONT WILL RESULT IN A LINE OF STRONG TO SEVERE TSTMS. THE
LINE OF STORMS WILL ENTER THE NORTHWEST HILL COUNTRY BY LATE
AFTERNOON/EARLY EVENING AND MOVE ESE EXITING THE EASTERN COUNTIES
BEFORE NOON WEDNESDAY. THE DEVELOPMENT OF ISOLATED TO SCATTERED
CONVECTION TUESDAY AFTERNOON IN ADVANCE OF THE SQUALL LINE IS ALSO
POSSIBLE.

INITIALLY THE SEVERE WX THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS DURING THE AFTERNOON AND EVENING HOURS...TRANSITIONING TO
HEAVY RAINFALL AND FLASH FLOODING DURING THE OVERNIGHT HOURS.
GFS/NAM MODEL QPFS ARE DEPICTING 2 TO 4 INCHES ACROSS THE EASTERN
HILL COUNTRY AND THE NORTHERN SECTIONS OF SOUTH CENTRAL TEXAS. A
FLASH FLOOD WATCH WILL LIKELY BE REQUIRED FOR TUESDAY NIGHT.
PLEASE REFER TO THE DAY 2 CONVECTIVE OUTLOOK (SWODT2) ISSUED BY
SPC FOR MORE DETAILS.

THE GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE WX SYSTEM
IMPACTING OUR CWFA TUESDAY AND WEDNESDAY. THE NAM IS 6 HRS FASTER
IN CLEARING OUT THE PCPN WEDNESDAY...AND THIS TIMING WILL BE THE
BASIS FOR THIS FCST.

ZONAL FLOW ALOFT THURSDAY AND FRIDAY WILL EVOLVE TO AN UPPER RIDGE
BUILDING OVER THE CWFA OVER THE WEEKEND. THIS WILL RESULT IN DRY
WEATHER WITH ABOVE NORMAL AFTERNOON TEMPS. A SHORT WAVE IS FCST TO
DIVE SOUTHEAST ACROSS THE ARKLATEX FRIDAY NIGHT. ANY CONVECTION
ASSOCIATED WITH THE SYSTEM WILL REMAIN NORTH OF THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  79  66  82  57 /  10  50 100  30  -
AUSTIN BERGSTROM INTL AIRPORT  69  79  62  82  53 /  10  50 100  30  -
DEL RIO INTL AIRPORT           71  86  63  89  59 /  40  50  70   0  -
SAN ANTONIO INTL AIRPORT       70  79  63  83  57 /  10  50 100  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Apr 23, 5:13 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT MON APR 23 2007

TXZ171>173-183>194-202>209-217>225-228-241000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS TEXAS LATE
TUESDAY AND EARLY WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AS THUNDERSTORMS
DEVELOP WITH THIS SYSTEM. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY
RAIN AS MOIST GULF AIR INTERACTS WITH A FRONTAL BOUNDARY OVER THE
EAST AND SOUTHEASTERN SECTIONS OF THE AREA TUESDAY NIGHT AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED TUESDAY AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 23, 6:19 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT MON APR 23 2007

TXZ171>173-183>194-202>209-217>225-228-240300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
619 PM CDT MON APR 23 2007

...SEVERE WEATHER EXPECTED ACROSS SOUTH CENTRAL TEXAS LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT...

A SLOW MOVING STORM SYSTEM WILL MOVE EAST OUT OF THE SOUTHERN
ROCKIES TUESDAY AND PUSH A DRY LINE SOUTHEAST ACROSS SOUTH CENTRAL
TEXAS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE ALONG THE
DRYLINE...AND POSSIBLY OUT AHEAD OF IT TUESDAY AFTERNOON...THEN
MOVE EAST ACROSS SOUTH CENTRAL TEXAS. LARGE HAIL...DAMAGING WINDS
AND EVEN ISOLATED TORNADOES ARE POSSIBLE DURING THIS EVENT.

IN ADDITION...EXCESSIVE RAINFALL IS POSSIBLE AS THE DRY LINE
INTERACTS WITH MOIST GULF AIR ALREADY IN PLACE ACROSS OUR AREA. A
FLASH FLOOD WATCH MAY BE REQUIRED.

PEOPLE IN SOUTH CENTRAL TEXAS SHOULD STAY ON TOP OF THIS EVENT
AS IT UNFOLDS ON TUESDAY AND MAKE PLANS ACCORDINGLY.

GO TO WWW.SRH.NOAA.GOV/EWX FOR THE LATEST INFORMATION...FORECASTS
AND WARNINGS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:01 PM CDTTornado WarningEWXVal Verde29 min
Apr 23, 8:28 PM CDTTornado WarningEWXVal Verde32 min
Apr 23, 8:41 PM CDTFlash Flood WarningEWXVal Verde2 hr
Apr 23, 8:49 PM CDTTornado WarningEWXKinney37 min
Apr 24, 4:32 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 22 more26 hr
Apr 24, 4:26 PM CDTSevere Thunderstorm WarningEWXVal Verde64 min
Apr 24, 6:18 PM CDTSevere Thunderstorm WarningEWXMaverick57 min
Apr 24, 6:51 PM CDTTornado WarningEWXMaverick54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.